Thunderstorm Wind, Essex
- When
- July 3, 6:55 PM EST
- Where
- Essex County, 1.05 mi W of Ampere
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $11,000
- Reported by
- Emergency Manager
- Coordinates
- 40.770, -74.240
A Tree fell on a house.
A slow moving cold front triggered strong to severe thunderstorms across Northeastern New Jersey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A slow moving cold front triggered strong to severe thunderstorms across Northeastern New Jersey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 3, 6:52 PM EST, 3 minutes earlier.
Area Forecast Discussion National Weather Service New York NY 752 PM EDT Fri Jul 3 2020 .SYNOPSIS... A backdoor cold front will push westward across the area tonight. High pressure will build in for the weekend. A weak frontal system approaches early next week and remains in the vicinity through the middle of the week. Another low system approaches from the southwest by week's end. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... An very slow moving backdoor cold front remains across our region, and is interacting with a moderately unstable air mass resulting in widely scattered showers and thunderstorms. As we lose our daytime heating, these storms will gradually come to an end over the next 2-3 hours. A weakly sheared environment will limit the organization of storms keeping the severe threat isolated. The front is providing a focus as to where the heaviest rainfall will set up. With PWATs nearing 1.8-2.0 inches into this evening, the concern will be heavy rainfall and training storms which has the potential for flash flooding. WPC has kept the whole area under a marginal risk (5 to 10 percent) for excessive rainfall with a smaller area under a slight risk (10 to 20 percent), which includes the Lower Hudson Valley, NE NJ, and SW CT. Much of the area should see about a quarter to a half inch of rain, with amounts closer to an inch across the interior. An onshore flow and therefore a more stable airmass across Long Island will lend towards lesser amounts. Showers and thunderstorms diminish this evening as instability begins to decrease and the front moves away from the area. Temperatures will be in the mid 60s to around 70 tonight under a partly to mostly cloudy sky. There is a moderate risk of rip currents at the Atlantic Ocean beaches this afternoon and evening due to a continued, but diminishing SE swell. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/... The cold front will sink further to the south on Saturday allowing a more seasonable airmass to settle into the region. Temperatures on Saturday will be in the 80s, with the immediate coast seeing temperatures in the upper 70s. A passing shortwave may spark off a few showers late in the afternoon across the northwest interior, but generally Saturday should be mainly dry. A partly cloudy night expected with the weak wave passing overhead, with lows in the 60s across the region. There is low rip current risk at the Atlantic Ocean beaches on Saturday. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... A back door cold front approaches from the north Sunday night as an upper trough located over New England heads east. As ridging builds in from the west by Monday, the front stalls to the south by Tuesday, resulting in chances for showers and thunderstorms starting Monday and continuing through next Thursday. This period will be characterized by typical summertime diurnal showers and thunderstorms as the frontal boundary appears to be weak with very Little forcing. By Tuesday, upper ridging moves overhead and surface winds shift to the south bringing in a warmer and more humid airmass for much of the week. Temperatures and dewpoints will increase each day starting on Tuesday. Highs will be in the upper 80s to lower 90s during this time frame, with the warmest readings expected across the New York City metro area and northeast New Jersey. The combination of heat and humidity results in heat index values in the middle to upper 90s range, leading to possible Heat Advisories being issued. Wednesday through Friday seems like the more likely days, with heat index values of 95 to 99. A shortwave trough approaches from the southwest by Friday bringing a weak surface low south of the area. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... A back door cold front will advance westward from CT toward the NYC metro area into this evening. Showers/tstms will continue through about 02-03z then gradually come to and end. Expect some gusty winds and brief IFR vsby in heavy rain possible. Winds will become E-NE with passage of the back door front. After the thunderstorms end, expect MVFR cigs likely all night and into the early morning hours. Skies will start to scatter out mainly during the mid to late morning hours on Saturday with daytime heating. KGON should lower to IFR overnight for a time. .OUTLOOK FOR 00Z SUNDAY THROUGH WEDNESDAY... .Saturday night and Sunday...Mainly VFR. .Monday through Wednesday...Afternoon/evening showers and thunderstorms possible, mainly across the Lower Hudson Valley and NJ terminals. && .MARINE... Sub SCA conditions are expected across all waters through the weekend as weak high pressure builds in. Northeasterly winds behind a cold front on Saturday afternoon may briefly gust 15-20 kt. Waves 3 to 4 feet over the ocean Saturday relax to 3 feet Sunday as winds become more southerly during the day. && .HYDROLOGY... Localized flash flooding is possible into early this evening. Rainfall amounts will generally be an inch or less, with localized amounts exceeding 2 inches. && .TIDES/COASTAL FLOODING... A coastal flood statement has been issued for Lower New York Harbor and the south shore back bays of Queens and Nassau Counties for this evening's high tide cycle. A SE swell over the last several days in conjunction with increasing astronomical high tides has gradually raised water levels. Recent guidance, in particular, Steven's NYHOPS-E has been several tenths too high the last several high tide cycles. While there is good agreement that the south shore back bays will get into minor tonight, with a diminishing swell and only slightly higher astronomical high tides this evening compared to last, confidence is not sufficient at this time to issue a coastal flood advisory for widespread minor. Thus, the reason for only a statement. This will be further evaluated later today to assess recent performance with the high tide cycle this morning. The threat for minor coastal flooding will continue through the weekend during the evening high tide cycles. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing its final stages of testing, and is operating at full power. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...CB/DBR NEAR TERM...BC/CB SHORT TERM...CB LONG TERM...DBR AVIATION...BC MARINE...CB/DBR HYDROLOGY...CB/DBR TIDES/COASTAL FLOODING... EQUIPMENT...
Hazardous Weather Outlook National Weather Service New York NY 526 AM EDT Fri Jul 3 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-040930- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 526 AM EDT Fri Jul 3 2020 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. A backdoor cold front moving across the area this afternoon into early this evening will result in numerous showers and thunderstorms across the area. There is the potential for localized flash flooding across the entire area with the greatest threat north and west of the NYC metro. Additionally, the Storm Prediction Center has placed the Lower Hudson Valley, Northeast New Jersey, southwest Connecticut, and far western Long Island under a marginal risk for severe weather. The main threat is damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-040930- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 526 AM EDT Fri Jul 3 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Scattered strong thunderstorms will develop across the waters this afternoon and end by early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
556 PM EDT FRI JUL 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM FLASH FLOOD BRIDGEPORT 41.19N 73.20W
07/03/2020 FAIRFIELD CT EMERGENCY MNGR
VEHICLE STRANDED IN WATER AT THIRD AND CONNECTICUT AVE.
&&
DBRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
558 PM EDT FRI JUL 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM FLASH FLOOD BRIDGEPORT 41.19N 73.20W
07/03/2020 FAIRFIELD CT EMERGENCY MNGR
VEHICLE IN WATER ON JENNINGS AVE
&&
DBRSpecial Weather Statement
National Weather Service New York NY
604 PM EDT Fri Jul 3 2020
NYZ080-177-179-032245-
Southwest Suffolk-Northern Nassau-Southern Nassau-
604 PM EDT Fri Jul 3 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN SUFFOLK AND EASTERN
NASSAU COUNTIES...
At 604 PM EDT, a strong thunderstorm was located over Levittown,
moving southeast at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Islip, Freeport, Lindenhurst, Lynbrook, Babylon, Farmingdale,
Massapequa, Robert Moses State Park, Deer Park, Brentwood, Syosset,
Plainview, Levittown, Hempstead and Woodbury.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4064 7369 4085 7350 4084 7345 4078 7344
4078 7341 4081 7329 4073 7293 4068 7296
4065 7306 4057 7354
TIME...MOT...LOC 2204Z 300DEG 16KT 4070 7349
JPSpecial Weather Statement
National Weather Service New York NY
631 PM EDT Fri Jul 3 2020
CTZ005-009-NYZ070-071-177-032330-
Northern Fairfield-Southern Fairfield-Southern Westchester-Northern
Nassau-Northern Westchester-
631 PM EDT Fri Jul 3 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD AND CENTRAL
WESTCHESTER COUNTIES...
At 631 PM EDT, a strong thunderstorm was located over Bedford, or
near Mount Kisco, moving southeast at 20 mph.
Nickel size hail is possible with this storm.
This storm will be near...
Bedford around 640 PM EDT.
Ridgefield around 650 PM EDT.
Stamford around 655 PM EDT.
New Canaan around 700 PM EDT.
Greenwich and Darien around 710 PM EDT.
Norwalk around 720 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4083 7365 4087 7367 4087 7366 4091 7364
4093 7365 4094 7368 4092 7371 4117 7388
4134 7365 4111 7324 4110 7325 4112 7330
4105 7338 4099 7356 4100 7359 4094 7367
4092 7351
TIME...MOT...LOC 2231Z 311DEG 17KT 4123 7366
JPSpecial Weather Statement
National Weather Service New York NY
654 PM EDT Fri Jul 3 2020
NJZ103-104-NYZ067>070-032345-
Western Bergen-Eastern Bergen-Putnam-Rockland-Northern
Westchester-Orange-
654 PM EDT Fri Jul 3 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERGEN...NORTHERN
WESTCHESTER...SOUTHEASTERN ORANGE...WESTERN PUTNAM AND ROCKLAND
COUNTIES...
At 654 PM EDT, a strong thunderstorm was located near Harriman, or
near Monroe, moving southeast at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This storm will be near...
Suffern around 710 PM EDT.
Monsey and Pomona around 715 PM EDT.
New City around 720 PM EDT.
Haverstraw and Nanuet around 725 PM EDT.
Upper Nyack around 730 PM EDT.
Ossining and Nyack around 735 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4137 7422 4138 7367 4090 7404 4111 7422
4113 7421 4117 7429 4121 7433
TIME...MOT...LOC 2254Z 298DEG 24KT 4125 7419
JPSpecial Weather Statement
National Weather Service New York NY
740 PM EDT Fri Jul 3 2020
NJZ004-006-103>108-NYZ072>075-176-178-040045-
Hudson-Eastern Union-Eastern Essex-Western Bergen-Western
Union-Western Essex-Eastern Bergen-Eastern Passaic-Kings
(Brooklyn)-Northern Queens-Southern Queens-Bronx-New York
(Manhattan)-Richmond (Staten Is.)-
740 PM EDT Fri Jul 3 2020
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN PASSAIC...
UNION...SOUTHERN BERGEN...ESSEX...QUEENS...RICHMOND...BRONX...KINGS
AND NEW YORK (MANHATTAN) COUNTIES...
At 740 PM EDT, a strong thunderstorm was located over Fairfield, or
over Caldwell, moving southeast at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
New York, Newark, Jersey City, Paterson, Elizabeth, Passaic, Bayonne,
Wayne, Hoboken, Plainfield, Bloomfield, Hackensack, Linden, Summit
and Lyndhurst.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4050 7428 4056 7421 4060 7422 4061 7445
4067 7440 4065 7445 4067 7446 4076 7436
4077 7436 4079 7437 4086 7432 4090 7434
4090 7427 4093 7429 4104 7426 4074 7371
4056 7401 4060 7404 4052 7413 4050 7421
TIME...MOT...LOC 2340Z 319DEG 19KT 4086 7433
JPThe Philadelphia radar (KDIX), 93 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
1 thunderstorm wind. Local standard time, as filed.
A Tree fell on a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2020Every state in 2020This day in weather historyWarnings in New Jersey, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908035.